Alert archive / Arkansas / Severe Thunderstorm Warnings in 2021

Severe Thunderstorm Warning 57, NWS Shreveport, LA

April 9, 2021Columbia County, Union County, Arkansas

NWS Shreveport, LA issued this severe thunderstorm warning at Apr 9, 2021, 3:05 PM CDT for Columbia County, Union County, Arkansas. It was in force for 55 min. 4 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Apr 9, 2021, 3:05 PM CDT (20:05 UTC)
Expired
Apr 9, 2021, 4:00 PM CDT
In force
55 min
Issued by
NWS Shreveport, LA
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

Counties Columbia County, AR, Union County, AR

The radar

The Shreveport radar (KSHV), 154 km from the middle of the area, began a volume at 20:06 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Apr 9, 3:20 PM CDTTSTM WND DMG7 Wsw Smackover, ARNEAR THE 4700 BLOCK OF MOUNT HOLLY HIGHWAY, A LARGE TREE WAS REPORTED DOWN AND BLOCKING THE HIGHWAY. A VEHICLE RAN INTO THE TREE BUT NO INJURIES WERE REPORTED.
Apr 9, 3:39 PM CDTHAIL 0.755 Sw El Dorado, ARREPORT FROM MPING: DIME (0.75 IN.).
Apr 9, 3:45 PM CDTHAIL 1El Dorado, AR
Apr 9, 4:04 PM CDTHAIL 16 Sse El Dorado, AR

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 2 storm reports to this severe thunderstorm warning; the first came 15 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Apr 9, 12:07 PM CDTSevere Thunderstorm WatchSPC6 hr

The nearest sounding before it

Shreveport, LA (KSHV), launched 12:00Z, 8.1 hours before the alert went out and 145 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Shreveport, LA at 12:00Z on 2021-04-09Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 928 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Shreveport, LA at 12:00Z on 2021-04-09The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 6 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
928 J/kg
Mixed-layer CIN
-310 J/kg
Mixed-layer LCL
1043 m above ground
0-6 km bulk shear
37 kt
0-1 km storm-relative helicity
6 m²/s²
0-3 km storm-relative helicity
61 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

265 
WUUS54 KSHV 092005
SVRSHV
ARC027-139-092100-
/O.NEW.KSHV.SV.W.0057.210409T2005Z-210409T2100Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Shreveport LA
305 PM CDT Fri Apr 9 2021

The National Weather Service in Shreveport has issued a

* Severe Thunderstorm Warning for...
  Union County in south central Arkansas...
  Southeastern Columbia County in southwestern Arkansas...

* Until 400 PM CDT.

* At 304 PM CDT, severe thunderstorms were located along a line
  extending from near Stephens to near Village to near Atlanta,
  moving east at 30 mph.

  HAZARD...60 mph wind gusts and quarter size hail.

  SOURCE...Radar indicated.

  IMPACT...Hail damage to vehicles is expected. Expect wind damage 
           to roofs, siding, and trees.

* Locations impacted include...
  El Dorado, Smackover, Norphlet, Junction City, Strong, Calion,
  Mount Holly, Wesson, Lisbon, Urbana, Lawson, Village, Moro Bay
  State Park, Newell, New London, Pigeon Hill, Kenova, Spotville,
  Medlock and Catesville.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3302 9230 3303 9305 3338 9305 3337 9279
      3339 9276 3336 9266 3336 9260 3337 9259
      3336 9254 3332 9252 3332 9246 3329 9247
      3327 9244 3328 9238 3330 9235 3328 9234
      3328 9233 3326 9232 3328 9230 3326 9227
TIME...MOT...LOC 2004Z 271DEG 27KT 3339 9299 3322 9299 3304 9300 

HAIL...1.00IN
WIND...60MPH
 
$$

44

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Shreveport, LA wrote its last area forecast discussion before this severe thunderstorm warning went out at Apr 9, 1:53 PM CDT, 1 hour 12 minutes earlier.

Area forecast discussion, Apr 9, 1:53 PM CDT, 1 hour 12 minutes before
Area Forecast Discussion
National Weather Service Shreveport LA
153 PM CDT Fri Apr 9 2021

.AVIATION...

For the 09/18Z TAF update, a mix bag of flight conditions across
the region as convection and low cigs move into the region. Look
for this trend to continue through a large portion of the TAF
period. The first or two rounds of strong to severe TSRA has
started across the region, with the second round coming as a cold
front moves across the area late this evening. VFR skies will move
into the region from the northwest by the end of the period with
winds from the northwest at or over 10 kts. /20/

&&

.PREV DISCUSSION... /issued 1241 PM CDT Fri Apr 9 2021/

UPDATE...

The first round of severe weather is unfolding across the region.
As the aforementioned warm front continues to lift northward
across the region, the atmosphere has destabilized. Near the
boundary, several isolated strong to severe storms are forming
across Northeast Texas, SE Oklahoma, and adjacent SW Arkansas. As
a result, the Storm Prediction Center has issued Severe
Thunderstorm Watch 76 until 23z for portions of East Texas, most
of North Louisiana, and most of SW Arkansas. The main threat at
this time is large hail, but an isolated tornado can't be ruled
out.

As we continue to move throughout the day, expect SBCape values
to climb above 3000 J/kg along with sufficient deep layer shear.
This will likely support additional development of supercells and
possible tornadoes late this afternoon into the evening hours.

Concerning this update, very little change was needed, other than
some adjustments to POPs for current trends, and the adding of the
Severe Thunderstorm Watch. /20/

&&

PREV DISCUSSION... /issued 422 AM CDT Fri Apr 9 2021/

SHORT TERM.../Today through Saturday/

Plans should be made today for multiple rounds of severe weather in
the Ark-La-Tex as multiple impacts are possible from large hail,
damaging winds and tornadoes. This all occurs in proximity to a
trough quickly swinging southeast across the Great Plains and
amplifying divergent southwest flow aloft. Dew points in the 60s
continue to be advected northward this morning, approaching the I-20
corridor with the warm front, while lapse rates will exceed 8 C/km,
and low-level SRH will approach 200 m2/s2 by this evening. The
first round of severe thunderstorms will occur in the midday hours
across our northern zones, generally along the I-30 corridor into
southern Arkansas. Storm modes by the early afternoon will
primarily involve supercells with updrafts capable of sustaining
large hail.

In the second round of severe thunderstorms arriving this evening,
the primary storm mode will be in the form of a multicellular MCS
that travels across the Ark-La-Tex into the Ark-La-Miss with
damaging winds, large hail and embedded tornadoes all possible once
again. Substantial uncertainty remains in the positioning of this
evening round of convection, especially in how far southwest
initiation could begin in East Texas. Nonetheless, with these
ingredients available and storm modes expected, the SPC has placed
our eastern zones in a Moderate Risk for severe weather,
highlighting the concern for damaging winds and embedded
circulations. The severe weather threat will continue late into
tonight for our eastern parishes.

By tomorrow morning, conditions finally begin improving with frontal
passage. Afternoon temperatures return to near average for this time
of the year with winds out of the northwest at 10mph. /16/

LONG TERM.../Saturday Night through Thursday/

Sfc ridging will settle SE into the region Saturday night in wake of
the cold fropa earlier in the day, which will set the stage for good
radiational cooling and slightly below normal temps areawide. A dry
WNW flow aloft will continue through the remainder of the weekend,
while the sfc ridge drifts E into the Lower MS Valley Sunday. Thus,
above normal temps but comfortable RH's are expected, before low
level moisture advection resumes and increases Monday with the
return Srly low level flow on the backside of the departing ridge as
it shifts E into the SE U.S.

A shallow cold front is progged to shift SE through the Srn Plains
and Ozarks Monday morning, entering portions of extreme NE TX/SE
OK/adjacent sections of SW AR during the mid and late afternoon
hours. The moisture profile is progged to remain shallow just ahead
of the approaching front, but did maintain slight chance pops in the
afternoon for the Wrn sections of NE TX/SE OK/adjacent SW AR given
the dirty flow aloft as weak PVA traverses the Nrn sections of the
region. This front is progged to seep S through the remainder of the
region Monday night, with weak overrunning and additional PVA
contributing to the development of isolated to sct convection over
the area. The front is progged to drift farther S of the area
Tuesday, with additional perturbations focusing more in the way of
sct convection areawide. Have maintained chance pops over the region
Monday night and Tuesday, with the potential for isolated thunder as
mid level lapse rates will remain sufficient enough to support
slightly deeper convection.

An active weather period appears in the offing for mid and late week
as additional perturbations aloft are expected to traverse the
region in the WSW flow aloft. This will all come beneath a large
closed low expected to settle into the Great Basin by midweek,
sending ripples of shortwave energy E across the Srn Plains and
Lower MS Valley. Overrunning atop the shallow cool air mass is again
expected to increase Tuesday night through Wednesday night, which
should help enhance sct to numerous SHRA and isolated TSRA areawide.
Have inserted high chance pops for this time period, before pops
diminish by Thursday as the post frontal air mass begins to deepen.
However, general agreement exists amongst the GFS/ECMWF with another
wave of SHRA overspreading the area Thursday night and Friday. The
increased cloud cover, cooler post-frontal air, and the periodic
convection should result in a welcome period of slightly below
normal temps through much of next week.

15

&&

.PRELIMINARY POINT TEMPS/POPS...
SHV  82  61  76  48 /  40  70   0   0
MLU  84  63  78  49 /  50  80  10   0
DEQ  76  51  72  42 /  60  70   0   0
TXK  78  54  73  47 /  60  80   0   0
ELD  79  60  74  44 /  70  80   0   0
TYR  83  53  74  49 /  30  40   0   0
GGG  82  56  73  48 /  40  50   0   0
LFK  84  60  78  49 /  30  50   0   0

&&

.SHV WATCHES/WARNINGS/ADVISORIES...
AR...None.
LA...None.
OK...None.
TX...None.
&&

20
Hazardous weather outlook, Apr 9, 12:58 PM CDT, 2 hours 7 minutes before
Hazardous Weather Outlook
National Weather Service Shreveport LA
1258 PM CDT Fri Apr 9 2021

ARZ050-051-059>061-070>073-LAZ001>006-010>014-017>022-OKZ077-
TXZ096-097-108>112-124>126-136>138-149>153-165>167-101100-
Sevier-Howard-Little River-Hempstead-Nevada-Miller-Lafayette-
Columbia-Union-Caddo-Bossier-Webster-Claiborne-Lincoln-De Soto-
Red River-Bienville-Jackson-Ouachita-Sabine-Natchitoches-Winn-
Grant-Caldwell-La Salle-McCurtain-Bowie-Franklin-Titus-Camp-
Morris-Cass-Wood-Upshur-Marion-Smith-Gregg-Harrison-Cherokee-Rusk-
Panola-Nacogdoches-Shelby-Angelina-San Augustine-
1258 PM CDT Fri Apr 9 2021

This Hazardous Weather Outlook is for portions of south central
Arkansas, southwest Arkansas, north central Louisiana, northwest
Louisiana, southeast Oklahoma, east Texas and northeast Texas.

.DAY ONE...This Afternoon and Tonight...

A Severe Thunderstorms Watch is in effect until 6 PM CDT for much
of Southwest Arkansas, portions of East Texas and Northeast
Texas, and much of Northwest and North Central Louisiana.

Scattered thunderstorms are rapidly developing across the
ArkLaTex. Some of these storms may be severe, with damaging winds,
large hail, and tornadoes possible. Additional thunderstorm
development is possible this evening over portions of East Texas
and North Louisiana, ahead of a severe squall line that will
develop over Eastern Oklahoma and quickly shift southeast across
the region from mid evening through the overnight hours. The
severe weather threat will become more pronounced with this squall
line, with damaging winds, large hail, isolated tornadoes, and
locally heavy rainfall possible. These storms will diminish from
northwest to southeast late tonight.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday...

Scattered showers and isolated thunderstorms will be possible
across the region Tuesday through Thursday. However, no hazardous
weather is expected.

.SPOTTER INFORMATION STATEMENT...

Activation of emergency management personnel...amateur radio
operators...and storm spotters will be needed this afternoon
through tonight across the region.

09

In the hours before

Local storm report, Apr 9, 12:59 PM CDT, 2 hours 6 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SHREVEPORT LA
1259 PM CDT FRI APR 9 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1253 PM     HAIL             2 E OMAHA               33.18N 94.71W
04/09/2021  E1.75 INCH       MORRIS             TX   TRAINED SPOTTER

            TRAINED SPOTTER REPORTS LARGE HAIL AT PEWITT
            HIGH SCHOOL NEAR OMAHA.

&&

20
Special weather statement, Apr 9, 1:49 PM CDT, 1 hour 16 minutes before
Special Weather Statement
National Weather Service Shreveport LA
149 PM CDT Fri Apr 9 2021

ARZ060-061-070>072-091930-
Hempstead AR-Lafayette AR-Miller AR-Nevada AR-Columbia AR-
149 PM CDT Fri Apr 9 2021

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN HEMPSTEAD...CENTRAL
MILLER...NORTHERN LAFAYETTE...SOUTHWESTERN NEVADA AND NORTHWESTERN
COLUMBIA COUNTIES UNTIL 230 PM CDT...

At 149 PM CDT, Doppler radar was tracking a strong thunderstorm over
Fouke, or 14 miles southeast of Texarkana, moving northeast at 50
mph.

Pea size hail and winds in excess of 40 mph will be possible with
this storm.

Locations impacted include...
Stamps, Waldo, Lewisville, Fouke, Buckner, Garland, Bodcaw, Genoa,
Mount Vernon, Patmos, McKamie, Falcon, Spirit Lake, Lamartine, Fort
Lynn and Piney Grove.

A Severe Thunderstorm Watch remains in effect until 600 PM CDT for
southwestern Arkansas.

LAT...LON 3313 9386 3332 9401 3368 9350 3337 9323
TIME...MOT...LOC 1849Z 237DEG 44KT 3328 9386

44
Local storm report, Apr 9, 2:21 PM CDT, 44 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SHREVEPORT LA
221 PM CDT FRI APR 9 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1255 PM     HAIL             1 NW DE KALB            33.52N 94.63W
04/09/2021  E1.25 INCH       BOWIE              TX   TRAINED SPOTTER

            1.25 INCH HAIL NEAR DE KALB, TX.

&&

SP
Local storm report, Apr 9, 2:26 PM CDT, 39 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SHREVEPORT LA
226 PM CDT FRI APR 9 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0215 PM     TSTM WND DMG     2 N LEWISVILLE          33.39N 93.58W
04/09/2021                   LAFAYETTE          AR   EMERGENCY MNGR

            LARGE TREE DOWN AND BLOCKING TRAFFIC ON
            ARKANSAS HIGHWAY 29 NORTH OF LEWISVILLE.

&&

20
Special weather statement, Apr 9, 2:51 PM CDT, 14 minutes before
Special Weather Statement
National Weather Service Shreveport LA
251 PM CDT Fri Apr 9 2021

LAZ001-002-010-TXZ151-092030-
De Soto LA-Bossier LA-Caddo LA-Panola TX-
251 PM CDT Fri Apr 9 2021

...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN DE SOTO...
SOUTHWESTERN CADDO...SOUTHWESTERN BOSSIER PARISHES IN NORTHWESTERN
LOUISIANA AND NORTHEASTERN PANOLA COUNTIES UNTIL 330 PM CDT...

At 251 PM CDT, Doppler radar was tracking a strong thunderstorm 9
miles south of Greenwood, or 16 miles southwest of Shreveport, moving
northeast at 30 mph.

Half inch hail and winds in excess of 40 mph will be possible with
this storm.

Locations impacted include...
Shreveport, Bossier City, Greenwood, Stonewall, Fosters, Keachi,
Ferguson, Spring Ridge, Cross Lake, Barksdale Air Force Base,
Keithville, Robson, Forbing, Sligo and Red Chute.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

A Severe Thunderstorm Watch remains in effect until 600 PM CDT for
northwestern Louisiana...and northeastern Texas.

LAT...LON 3216 9398 3232 9414 3265 9371 3243 9352
TIME...MOT...LOC 1951Z 233DEG 28KT 3231 9400

44
Local storm report, Apr 9, 2:56 PM CDT, 9 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SHREVEPORT LA
256 PM CDT FRI APR 9 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0250 PM     HAIL             1 SE MAGNOLIA           33.26N 93.22W
04/09/2021  E0.88 INCH       COLUMBIA           AR   EMERGENCY MNGR

            ALSO HIGH WINDS ARE KNOCKING DOWN NUMEROUS
            SMALL BRANCHES.

&&

BB

The office that day

Everything else NWS Shreveport, LA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Apr 9, 10:41 AM CDTSpecial Weather StatementSHVHempstead49 min
Apr 9, 11:25 AM CDTSpecial Weather StatementSHVLittle River50 min
Apr 9, 12:28 PM CDTSevere Thunderstorm WarningSHVHempstead, Nevada45 min
Apr 9, 12:34 PM CDTSpecial Weather StatementSHVNevada41 min
Apr 9, 12:45 PM CDTSevere Thunderstorm WarningSHVLittle River33 min
Apr 9, 1:49 PM CDTSpecial Weather StatementSHVLafayette, Miller41 min
Apr 9, 2:03 PM CDTSevere Thunderstorm WarningSHVColumbia, Hempstead, Lafayette, Miller, Nevada30 min
Apr 9, 2:32 PM CDTSevere Thunderstorm WarningSHVColumbia, Lafayette, Nevada, Union43 min
Apr 9, 3:57 PM CDTSevere Thunderstorm WarningSHVUnion33 min
Apr 9, 4:30 PM CDTSevere Thunderstorm WarningSHVUnion30 min
Apr 9, 5:01 PM CDTSevere Thunderstorm WarningSHVUnion44 min
Apr 9, 5:58 PM CDTSevere Thunderstorm WarningSHVUnion21 min

Nearby

Severe Thunderstorm Warnings in Arkansas, 2021Every severe thunderstorm warning in 2021

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.